Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The signature and arithmetic genus of certain aspherical manifolds


Author: F. Thomas Farrell
Journal: Proc. Amer. Math. Soc. 57 (1976), 165-168
MSC: Primary 57D20; Secondary 58G10
MathSciNet review: 0407855
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that the signature and arithmetic genus of certain aspherical manifolds $ M$ vanish when the center of $ {\pi _1}M$ is nontrivial. We make the possibly technical assumption that $ {\pi _1}M$ is residually finite.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah and R. Bott, A Lefschetz fixed point formula for elliptic complexes. II. Applications, Ann. of Math. (2) 88 (1968), 451–491. MR 0232406
  • [2] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546–604. MR 0236952
  • [3] Armand Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963), 111–122. MR 0146301
  • [4] D. H. Gottlieb, A certain subgroup of the fundamental group, Amer. J. Math. 87 (1965), 840–856. MR 0189027
  • [5] F. Hirzebruch, Topological methods in algebraic geometry, Third enlarged edition. New appendix and translation from the second German edition by R. L. E. Schwarzenberger, with an additional section by A. Borel. Die Grundlehren der Mathematischen Wissenschaften, Band 131, Springer-Verlag New York, Inc., New York, 1966. MR 0202713
  • [6] A. Malcev, On isomorphic matrix representations of infinite groups, Rec. Math. [Mat. Sbornik] N.S. 8 (50) (1940), 405–422 (Russian, with English summary). MR 0003420
  • [7] John Stallings, Centerless groups—an algebraic formulation of Gottlieb’s theorem, Topology 4 (1965), 129–134. MR 0202807

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D20, 58G10

Retrieve articles in all journals with MSC: 57D20, 58G10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0407855-1
Keywords: Covering space, Kaehler manifold, residually finite, center
Article copyright: © Copyright 1976 American Mathematical Society